Alert archive / Missouri / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 1, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at Jan 22, 2018, 2:15 AM CST for Reynolds County, Missouri. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 22, 2018, 2:15 AM CST (08:15 UTC)
- Expired
- Jan 22, 2018, 3:00 AM CST
- In force
- 45 min
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Reynolds County, MO
The radar
The St Louis radar (KLSX), 167 km from the middle of the area, began a volume at 08:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 8.3 hours before the alert went out and 258 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 87 J/kg
- Mixed-layer CIN
- -13 J/kg
- Mixed-layer LCL
- 971 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 232 m²/s²
- 0-3 km storm-relative helicity
- 257 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
062
WUUS53 KLSX 220815
SVRLSX
MOC179-220900-
/O.NEW.KLSX.SV.W.0001.180122T0815Z-180122T0900Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
215 AM CST MON JAN 22 2018
The National Weather Service in St Louis has issued a
* Severe Thunderstorm Warning for...
Reynolds County in southeastern Missouri...
* Until 300 AM CST.
* At 215 AM CST, severe thunderstorms were located along a line
extending from 9 miles west of Ellington to 8 miles west of Handy,
moving northeast at 45 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Reynolds, Ellington, Garwood, Centerville, Corridon, Redford and
Lesterville.
This also includes Taum Sauk Mountain State Park and Clearwater Lake
Recreational Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3705 9096 3710 9096 3710 9102 3717 9103
3716 9107 3720 9109 3720 9113 3725 9112
3726 9116 3740 9118 3756 9077 3738 9077
3737 9076 3727 9075 3727 9074 3717 9074
3717 9075 3714 9076 3714 9078 3705 9078
TIME...MOT...LOC 0815Z 237DEG 41KT 3726 9113 3678 9123
TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
$$
Glass2 follow-up statements
999
WWUS53 KLSX 220830
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
230 AM CST MON JAN 22 2018
MOC179-220900-
/O.CON.KLSX.SV.W.0001.000000T0000Z-180122T0900Z/
Reynolds MO-
230 AM CST MON JAN 22 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 AM CST
FOR REYNOLDS COUNTY...
At 229 AM CST, severe thunderstorms were located along a line
extending from near Reynolds to near Handy, moving northeast at 55
mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Reynolds, Ellington, Garwood, Centerville, Corridon, Redford and
Lesterville.
This also includes Taum Sauk Mountain State Park and Clearwater Lake
Recreational Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3705 9096 3710 9096 3710 9102 3717 9103
3716 9107 3720 9109 3720 9113 3725 9112
3726 9116 3740 9118 3756 9077 3738 9077
3737 9076 3727 9075 3727 9074 3717 9074
3717 9075 3714 9076 3714 9078 3705 9078
TIME...MOT...LOC 0829Z 227DEG 48KT 3740 9097 3686 9108
TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
$$
Glass369
WWUS53 KLSX 220850
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
250 AM CST MON JAN 22 2018
MOC179-220900-
/O.EXP.KLSX.SV.W.0001.000000T0000Z-180122T0900Z/
Reynolds MO-
250 AM CST MON JAN 22 2018
...THE SEVERE THUNDERSTORM WARNING FOR REYNOLDS COUNTY WILL EXPIRE AT
300 AM CST...
The storms which prompted the warning have weakened below severe
limits, and have exited the warned area. Therefore the warning will
be allowed to expire. However gusty winds to 50 mph are still
possible with these thunderstorms.
LAT...LON 3705 9096 3710 9096 3710 9102 3717 9103
3716 9107 3720 9109 3720 9113 3725 9112
3726 9116 3740 9118 3756 9077 3738 9077
3737 9076 3727 9075 3727 9074 3717 9074
3717 9075 3714 9076 3714 9078 3705 9078
TIME...MOT...LOC 0850Z 270DEG 41KT 3753 9072 3699 9084
$$
GlassWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 21, 11:15 PM CST, 3 hours earlier.
Area forecast discussion, Jan 21, 11:15 PM CST, 3 hours before
Area Forecast Discussion...Updated Aviation National Weather Service Saint Louis MO 1115 PM CST Sun Jan 21 2018 .UPDATE... Issued at 915 PM CST Sun Jan 21 2018 Forecast largely on target and only a few cosmetic changes made as well as some refinement on onset and exit times of the rain tonight. Main instability corridor per SB and ML CAPE, such as it is, extends into far western MO and according to latest hi-res short term model guidance and this is probably where the best chance for the stronger storm potential will exist, but given the high shear environment, a short-lived strong storm is still possible over much of central MO late this evening. TES && .SHORT TERM... (Through Late Monday Afternoon) Issued at 323 PM CST Sun Jan 21 2018 A very well developed storm system will move across the central Plains and into the Midwest over the next 24 hours. The mid and upper level cut off low is currently over eastern Colorado and will be moving east tonight across the low level baroclinic zone over Kansas. This will cause the surface low currently over Kansas to deepen and begin moving northeast. The vertically stacked system will then move east-northeast into southeast Iowa and central Illinois on Monday. Warm and moist air continues to flow into the Mid Mississippi Valley ahead of the system and dew point temperatures across our forecast area are in the low to mid 50s...up 10 to 15 degrees from 24 hours ago. Thunderstorms are already forming over eastern Oklahoma ahead of the system and these storms are expected to increase in coverage and intensity this evening as the system intensifies and the dryline rushes east-northeast out of the Plains. Current thinking is that the storms will form into a broken line this evening as they move eastward and the line should affect most if not all of the forecast area. MOS PoPs are in the categorical range tonight, and I see no reason to dispute them. There may be a few showers out ahead of the line early this evening but the best chance of rain should be from 03Z and later as the storms move across central into eastern Missouri and then southern and central Illinois. Convection allowing models show areas of simulated reflectivity in excess of 50dBZ. There should be more than enough deep-layer shear 50kts+ with this wound up system to make severe thunderstorms a real possibility. However, GFS/NAM really put a damper on the instability after about 03Z, dropping MUCAPE down to 200 J/Kg or less as the line would be . moving into eastern Missouri. The RAP is more stout, keeping as much as 300-400 J/Kg even after 06Z into Illinois. Given the differences, it still looks like the SPC marginal risk is in the right spot over our central Missouri counties tonight. Thunderstorms will continue to be possible on Monday morning as boundary layer heating ahead of the cold front increases instability along and east of the Mississippi River. Again, the RAP is more robust with this instability, pushing MUCAPE above 500 J/Kg by 17Z. This may be too high as the GFS and NAM only around 200 to 350 J/Kg. Still, it bears watching and there could be a quick threat for severe storms before the convection exits the eastern portions of the forecast area early Monday afternoon. Carney .LONG TERM... (Monday Night through Next Sunday) Issued at 323 PM CST Sun Jan 21 2018 Global models are still in good agreement that the upper low that will be located near Quincy on Monday evening will move northeastward into the eastern Great Lakes by midday Tuesday. Colder air will already be moving into the area behind the front on Monday night, and the rain is still expected to changeover to snow as the low level thermal profiles fall below freezing. There may also be some light freezing rain or drizzle after midnight over central and northeast Missouri as the upper low lifts out of the area and the mid level ascent weakens. Little if any snow/ice accumulation is expected on Monday night as QPF amounts are less than a 0.10" on all of the global models. Then mainly dry weather is expected from Tuesday afternoon into Friday as subsidence sets in behind the upper low and an upper ridge builds over the central CONUS mid-late week. There will be a weak shortwave trough move across the area on Wednesday, but it will have little moisture to work with, so will keep the forecast dry for now. Temperatures will stay above normal this week, with highs near 50 on Tuesday and Wednesday. By late in the week, a surface high will move off into the southeast CONUS allowing the low level flow to turn out of the southwest and warmer air to move into the area. Temperatures will be 10-20 degrees above normal by late in the week. While the global models agree that a longwave trough will dig into the central CONUS by next weekend, there are differences in the details. The GFS is showing a is showing a more progressive trough with a slightly quicker frontal passage next Friday night into Saturday which would mean more rain followed by a cooler, drier weekend. The ECMWF is showing a slower trough with a cold front moving through on Saturday, with rain changing to snow with the cold frontal passage, and snow lingering Saturday night as the upper trough deepens. Have gone with rain Friday night and Saturday, with a changeover to snow on Saturday night. Temperatures will return close to normal by Sunday as 850mb temperatures fall below -10C. Britt && .AVIATION... (For the 06z TAFs through 06z Monday Night) Issued at 1115 PM CST Sun Jan 21 2018 Area of IFR CIGs that had existed to the south and southeast of STL metro--after a brief incursion into CPS and STL--appears to have broken up and should largely miss the STL metro sites going forward. Region of showers with a few TSRA has developed along a UIN-COU axis and will gradually translate eastward overnight and early Monday morning, exiting from west (COU) to east (STL Metro) from 09z to 12z Monday. VSBYs will dip occasionally into IFR with the heavier rain. While conditions will improve to VFR after the rain exits with even some cloud clearing, another round of MVFR CIGs looks likely for Monday afternoon-night with the wraparound and colder air return. South winds will veer SW and increase on Monday and continue into Monday night further veering to W with gusts to 25-30kts at times. Another round of light pcpn is possible late Monday afternoon-night but best probs will be for COU and UIN with a VC mention. Transition from rain to snow possible but looks to be occurring with pcpn exit from region. SPECIFICS FOR KSTL: Mainly MVFR after 08z with brief periods of IFR likely with the rain and imbedded TSRA, ending around 12z. VFR then looks likely for Monday morning before a return of marginal VFR conditions late in the day, but best pcpn chances should remain to the N and W of the terminal. TES && .LSX WATCHES/WARNINGS/ADVISORIES... MO...None. IL...None. && WFO LSX
Hazardous weather outlook, Jan 21, 6:44 PM CST, 7 hours 31 minutes before
Hazardous Weather Outlook National Weather Service Saint Louis MO 644 PM CST Sun Jan 21 2018 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-221200- Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL- Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL- Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO- Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO- Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO- Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO- Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO- Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO- Madison MO-Reynolds MO- 644 PM CST Sun Jan 21 2018 This hazardous weather outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Tonight Isolated strong thunderstorms are possible over parts of central and southeast Missouri. The main threat will be gusty winds to 50 mph. .DAYS TWO THROUGH SEVEN...Monday through Saturday Isolated strong to severe thunderstorms are possible over parts of central and southwest Illinois during the day on Monday. Hail and locally damaging winds are the main threats. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. TES
In the hours before
Special weather statement, Jan 21, 9:26 PM CST, 4 hours 49 minutes before
Special Weather Statement
National Weather Service St Louis MO
926 PM CST SUN JAN 21 2018
MOZ047-048-220415-
Moniteau MO-Cole MO-
926 PM CST SUN JAN 21 2018
...SIGNIFICANT WEATHER ADVISORY FOR COLE AND SOUTHEASTERN MONITEAU
COUNTIES UNTIL 1015 PM CST...
At 926 PM CST, Doppler radar was tracking a strong thunderstorm near
Eldon, moving northeast at 40 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Jefferson City, Wardsville, St. Martins, Russellville, Centertown,
High Point, Brazito, McGirk, Hickory Hill, Lohman, Eugene, Elston and
Enon.
This also includes Jefferson Landing Historic Site.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3870 9241 3855 9210 3834 9237 3834 9241
3843 9241 3843 9262 3846 9266
TIME...MOT...LOC 0326Z 217DEG 37KT 3842 9257
ByrdSpecial weather statement, Jan 21, 11:08 PM CST, 3 hours 7 minutes before
Special Weather Statement
National Weather Service St Louis MO
1108 PM CST SUN JAN 21 2018
MOZ036-042-220600-
Pike MO-Audrain MO-
1108 PM CST SUN JAN 21 2018
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL AUDRAIN COUNTY IN
CENTRAL MISSOURI AND WEST CENTRAL PIKE COUNTIES IN NORTHEASTERN
MISSOURI UNTIL MIDNIGHT CST...
At 1107 PM CST, Doppler radar was tracking a strong thunderstorm near
Vandalia, moving northeast at 45 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Bowling Green, Vandalia, Curryville and Spencerburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3933 9119 3916 9150 3919 9156 3932 9147
3932 9144 3936 9145 3944 9139
TIME...MOT...LOC 0507Z 219DEG 40KT 3923 9148
ByrdSpecial weather statement, Jan 22, 1:43 AM CST, 32 minutes before
Special Weather Statement
National Weather Service St Louis MO
143 AM CST MON JAN 22 2018
MOZ073-084-099-220830-
Reynolds MO-Washington MO-Iron MO-
143 AM CST MON JAN 22 2018
...SIGNIFICANT WEATHER ADVISORY FOR IRON...REYNOLDS AND SOUTH CENTRAL
WASHINGTON COUNTIES UNTIL 230 AM CST...
At 142 AM CST, Doppler radar was tracking a strong thunderstorm over
Bunker, moving northeast at 65 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Reynolds, Ellington, Viburnum, Annapolis, Glover, Oates, Bixby,
Garwood, Centerville, Des Arc, Belgrade, Corridon, Redford, Hogan,
Vulcan, Black, Sabula, Chloride and Lesterville.
This also includes Johnsons Shut-Ins State Park, Taum Sauk Mountain
State Park, and Clearwater Lake Recreational Area.
LAT...LON 3705 9096 3710 9096 3710 9101 3717 9103
3717 9106 3733 9118 3741 9118 3750 9121
3750 9130 3752 9132 3759 9131 3759 9116
3769 9115 3786 9086 3734 9055 3727 9055
3727 9074 3717 9074 3714 9078 3705 9078
TIME...MOT...LOC 0742Z 226DEG 56KT 3744 9118
GlassThe office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 21, 9:26 PM CST | Special Weather Statement | LSX | Cole | 49 min |
| Jan 21, 11:08 PM CST | Special Weather Statement | LSX | Pike | 52 min |
| Jan 22, 1:43 AM CST | Special Weather Statement | LSX | Reynolds | 47 min |
| Jan 22, 2:46 AM CST | Special Weather Statement | LSX | Iron, Madison | 44 min |
| Jan 22, 3:17 AM CST | Special Weather Statement | LSX | Sainte Genevieve | 43 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.